Indiana, 2012

Damaging Wind and Heavy Rain in Indiana, August 16, 2012

August 16, 2012 · NWS PAH · 2 events in 2 counties and zones

A line of strong to severe thunderstorms produced heavy rain and an isolated report of damaging wind. The line of storms originated along a cold front moving southeastward across Illinois and Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of strong to severe thunderstorms produced heavy rain and an isolated report of damaging wind. The line of storms originated along a cold front moving southeastward across Illinois and Missouri. Mid-level winds around 30 knots were sufficient to maintain organization of the convective system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 16, 5:31 PM CST, 34 minutes earlier.

Area forecast discussion, Aug 16, 5:31 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
631 PM CDT THU AUG 16 2012

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 150 PM CDT THU AUG 16 2012

CONVECTION TAKING SHAPE IN UNSTABLE AIRMASS OVER SOUTHERN
MISSOURI...AND ALONG INTERSTATE 64 IN SOUTHERN ILLINOIS. FORECAST
STILL ON TRACK...WITH SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED
INTO TONIGHT...AS A FRONTAL BOUNDARY MOVES SOUTH ACROSS THE AREA.
A FEW STRONG TO SEVERE STORMS EXPECTED...ESPECIALLY INTO THE
EVENING HOURS.

POPS WILL DIMINISH FROM NORTH TO SOUTH FRIDAY MORNING...WITH MAINLY
DRY WEATHER FORECAST BY FRIDAY NIGHT. MOISTURE IS NEVER SHUNTED
TOO FAR SOUTH OF THE AREA THIS WEEKEND. SOME OF THE MODELS SUGGEST
PRECIP THIS WEEKEND...BUT A CONSENSUS HAS NOT BEEN REACHED AT THIS
TIME. WILL HOLD ON ANY POP INCLUSION...AND MONITOR THE TRENDS.
AFTER A WARM HUMID DAY TODAY...IT WILL NOT BE A WARM FRIDAY
THROUGH THE WEEKEND IN THE WAKE OF THE FRONT. GFS MOS STILL SEEMS
A BIT TOO COOL.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 150 PM CDT THU AUG 16 2012

AN UPPER LEVEL TROF WILL REMAIN OVER THE EASTERN HALF OF THE U.S.
SUNDAY AND THROUGH MUCH OF THE WORK WEEK.  UNSEASONABLY COOLER AND
DRIER AIR AT THE SURFACE WILL PERSIST THROUGH TUESDAY...THEN A
RETURN OF SOUTHERLY FLOW WILL BRING WARMER AIR AND INCREASING DEW
POINTS TO THE PAH FORECAST AREA WEDNESDAY INTO THURSDAY.  GFS AND
ECMWF KEEP US DRY THROUGH WEDNESDAY...THEN GFS BRINGS LOW PRESSURE
AND SIGNIFICANT PRECIP TO THE REGION WEDNESDAY NIGHT AND ESPECIALLY
INTO THURSDAY.  ECMWF KEEPS US DRY THROUGH THE FORECAST PERIOD WITH
A SURFACE HIGH JUST OFF TO OUR SOUTHEAST.  CONSENSUS AT THIS TIME IS
TO KEEP THE AREA DRY...BUT FORECAST CONFIDENCE IS LOWER FOR THIS
TIME PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 625 PM CDT THU AUG 16 2012

FOR THE FIRST THREE TO SIX HOURS OF THIS FORECAST PERIOD...CONVECTIVE
ACTIVITY NEAR THE KCGI/KPAH TAF SITES MAY BECOME PROBLEMATIC WITH
RESPECT TO CEILINGS AND VISIBILITIES. SHORT RANGE GUIDANCE SHOWS
SOME DISORGANIZATION WITH THE SYSTEM DURING THE EVENING HOURS OVER
SOUTHEAST MISSOURI...WEST KENTUCKY. FURTHER TO THE NORTHEAST...FOR
THE KEVV/KPAH TAFS...CONVECTIVE LINE WILL LIKELY REMAIN MORE
CONSISTENT FROM 00Z-03Z FRIDAY...WITH MVFR/IFR CEILINGS AND
VISIBILITIES LIKELY. AS THE FRONTAL BOUNDARY SLOW DURING THE
EVENING AND OVERNIGHT HOURS...PERIODIC SHOWERS WILL BE THE RULE
THROUGH 12Z-15Z FRIDAY...BUT WITH VFR CEILINGS BEING THE RULE.
AFTER 15Z...CEILINGS SHOULD BECOME UNRESTRICTED AT ALL TAF
SITES AS THE FRONTAL BOUNDARY MOVES WELL SOUTH OF THE AIRPORTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

AVIATION...SMITH
Hazardous weather outlook, Aug 16, 2:40 AM CST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT THU AUG 16 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
340 AM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF STORMS TODAY AND TONIGHT. THIS INCLUDES
A SLIGHT RISK OF SEVERE STORMS. THE BEST CHANCE TIME PERIOD FOR
SEVERE STORMS WILL BE THIS AFTERNOON AND EVENING...AND THE MAIN
HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORMS WILL END FRIDAY MORNING. SEVERE STORMS ARE NOT ANTICIPATED
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TODAY INTO TONIGHT.

In the hours before

Local storm report, Aug 16, 4:07 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
507 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             HENDRICKSON             36.90N 90.47W
08/16/2012  E1.25 INCH       BUTLER             MO   TRAINED SPOTTER

            HALF DOLLAR HAIL IN HENDRICKSON.

&&

DP
Local storm report, Aug 16, 4:14 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             7 NW POPLAR BLUFF       36.84N 90.50W
08/16/2012  E0.75 INCH       BUTLER             MO   TRAINED SPOTTER

            3/4 INCH HAIL NEAR POPLAR BLUFF. EST 50 MPH WIND.

&&

DP
Special weather statement, Aug 16, 4:31 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
531 PM CDT THU AUG 16 2012

ILZ081>083-INZ081-082-085>088-170045-
FRANKLIN-HAMILTON-WHITE-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-
SPENCER-
INCLUDING THE CITIES OF...WEST FRANKFORT...MCLEANSBORO...CARMI...
FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...
ROCKPORT
531 PM CDT THU AUG 16 2012

...STRONG THUNDERSTORMS WILL PRODUCE GUSTY WINDS ACROSS PORTIONS
OF SOUTHERN ILLINOIS INTO SOUTHWEST INDIANA...

AT 530 PM..A LINE OF STRONG STORMS EXTENDED FROM NEAR PINCKNEYVILLE
ILLINOIS TO MOUNT CARMEL ILLINOIS...MOVING SOUTHEAST AROUND 40
MPH. GUSTY WINDS 35 TO 50 MPH MAY IMPACT AREAS FROM WEST FRANKFORT
ILLINOIS...WEST TO CARMI...EVANSVILLE...PRINCETON AND PETERSBURG
THROUGH 700 PM THIS EVENING.

THE AREA REMAINS IN A SEVERE THUNDERSTORM WATCH THIS EVENING. THE
STORMS WILL HAVE THE POTENTIAL TO INTENSIFY AND BECOME SEVERE.
HIGH WIND WILL BE THE MAIN HAZARD.

NOLES
Special weather statement, Aug 16, 4:31 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
531 PM CDT THU AUG 16 2012

ILZ081>083-INZ081-082-085>088-170045-
FRANKLIN-HAMILTON-WHITE-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-
SPENCER-
INCLUDING THE CITIES OF...WEST FRANKFORT...MCLEANSBORO...CARMI...
FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...
ROCKPORT
531 PM CDT THU AUG 16 2012

...STRONG THUNDERSTORMS WILL PRODUCE GUSTY WINDS ACROSS PORTIONS
OF SOUTHERN ILLINOIS INTO SOUTHWEST INDIANA...

AT 530 PM..A LINE OF STRONG STORMS EXTENDED FROM NEAR PINCKNEYVILLE
ILLINOIS TO MOUNT CARMEL ILLINOIS...MOVING SOUTHEAST AROUND 40
MPH. GUSTY WINDS 35 TO 50 MPH MAY IMPACT AREAS FROM WEST FRANKFORT
ILLINOIS...EAST TO CARMI...EVANSVILLE...PRINCETON AND PETERSBURG
THROUGH 700 PM THIS EVENING.

THE AREA REMAINS IN A SEVERE THUNDERSTORM WATCH THIS EVENING. THE
STORMS WILL HAVE THE POTENTIAL TO INTENSIFY AND BECOME SEVERE.
HIGH WIND WILL BE THE MAIN HAZARD.

NOLES
Special weather statement, Aug 16, 4:48 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
548 PM CDT THU AUG 16 2012

MOZ109>111-114-162330-
BUTLER MO-NEW MADRID MO-SCOTT MO-STODDARD MO-
548 PM CDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR STODDARD...SOUTHWESTERN SCOTT...
WESTERN NEW MADRID AND EXTREME EASTERN BUTLER COUNTIES IN SOUTHEAST
MISSOURI UNTIL 630 PM CDT...

AT 545 PM CDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES SOUTHEAST OF PUXICO TO 7 MILES NORTHWEST
OF POLLARD...AND MOVING EAST AT 45 MPH.

SMALL TREES WERE DAMAGED IN DEXTER AT 545 PM.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  BLOOMFIELD...DEXTER...BERNIE...PORTAGEVILLE...SIKESTON...
  LILBOURN...DUDLEY...ESSEX...GIDEON...MOREHOUSE...RISCO...PARMA...
  CANALOU...MATTHEWS...HOWARDVILLE...MARSTON...PENERMON...BAKER...
  TALLAPOOSA AND CATRON.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Aug 16, 5:33 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
633 PM CDT THU AUG 16 2012

ILZ082-083-086-087-INZ081-082-085>088-KYZ014-018-019-170145-
HAMILTON-WHITE-SALINE-GALLATIN-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-
INCLUDING THE CITIES OF...MCLEANSBORO...CARMI...HARRISBURG...
SHAWNEETOWN...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...MORGANFIELD...HENDERSON...
OWENSBORO
633 PM CDT THU AUG 16 2012

...STRONG STORMS MOVING ACROSS THE EVANSVILLE TRI STATE REGION...

AT 630 PM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
STENDAL INDIANA TO MCLEANSBORO ILLINOIS. THE LINE CONTINUED TO
MOVE SOUTH SOUTHEAST AROUND 40 MPH. WINDS AROUND 50 MPH WERE
REPORTED IN PIKE COUNTY. AS THE LINE PRESSES SOUTH OF INTERSTATE
64 TOWARD THE EVANSVILLE...MOUNT VERNON...BOONEVILLE AND SANTA
CLAUS AREAS IN SOUTHWEST INDIANA...LOOK FOR WIND GUSTS 35 TO 55
MPH...VERY HEAVY RAIN AND POSSIBLY PEA TO 1/2 INCH DIAMETER HAIL.
THE HEAVY RAIN MAY RESULT IN STANDING WATER ON AREA ROADS FOR
A SHORT TIME. THE STORMS WILL EVENTUALLY REACH THE HENDERSON AND
OWENSBORO KENTUCKY CORRIDOR BETWEEN 715 PM AND 745 PM.

REMEMBER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY
TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

NOLES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Vanderburgh

When
August 16, 6:05 PM CST
Where
Vanderburgh County, Evansville
Reported by
Trained Spotter
Coordinates
37.980, -87.550

Street flooding was reported on the east side of Evansville at Interstate 164 and Indiana Highway 66.

Thunderstorm Wind, Spencer

When
August 16, 6:08 PM CST
Where
Spencer County, Rockport
Measured
51 kt (59 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.880, -87.050

Numerous tree limbs and branches were blown down. Many gusts were clocked around 58 mph.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398297, 398273.